Alert archive / Florida / Special Weather Statements in 2017
Special Weather Statement, NWS Key West, FL
NWS Key West, FL issued this special weather statement at Aug 19, 2017, 8:38 PM EDT. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 8:38 PM EDT (00:38 UTC)
- Expired
- Aug 19, 2017, 9:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Key West, FL
The radar
The Key West radar (KBYX), 7 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 8:40 PM EDT | MARINE TSTM WIND 52 | 1 Sw Key West, FL | A MARINE THUNDERSTORM WIND GUST OF 52 MPH...OR 45 KNOTS FROM THE NORTH NORTHWEST WAS MEASURED BY THE RSOIS LOCATED AT WFO KEY WEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 0.6 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2774 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted.
758 WWUS82 KKEY 200038 SPSKEY Special Weather Statement National Weather Service Key West FL 838 PM EDT SAT AUG 19 2017 FLZ078-200115- Monroe Lower Keys FL- 838 PM EDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL 915 PM EDT... At 838 PM EDT, National Weather Service Meteorologists detected a strong thunderstorm over Key West, moving west at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Key West, Fleming Key, Key Haven and Sunset Key. This includes US 1 between mile markers 0 and 5. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Key West. && LAT...LON 2461 8173 2455 8173 2452 8182 2459 8182 TIME...MOT...LOC 0038Z 096DEG 14KT 2457 8178 $$ KN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:54 PM EDT, 5 hours 44 minutes earlier.
Area forecast discussion, Aug 19, 2:54 PM EDT, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Key West FL 254 PM EDT Sat Aug 19 2017 .DISCUSSION... .CURRENTLY... Under partly cloudy skies, temperatures are hovering around 90 degrees along the island chain. Meanwhile, local radars are detecting isolated showers and an occasional lightning storm on the nearshore and offshore waters south of the Florida Keys. Surface wise, a weak ridge lies along the Sunshine State and the adjacent coastal waters, while a tropical wave is located between the Bahamas and Andros Island. && .SHORT TERM...(Tonight through Tuesday night) A tropical wave between Andros Island and the Bahamian chain will migrate westward and across our region late tonight and Sunday morning followed by a formidable low level easterly surge into Monday. Given an increase in both moisture and low level confluence, shower and thunderstorm activity will be on the increase especially late tonight and into Sunday. Hence, well above normal pops will be retained. Thereafter, a freshening and deepening easterly flow on the southern periphery of an Atlantic ridge axis to our north will result in middle of the road pops on Monday. Another tropical wave will approach our area late Monday night and pass through our region on Tuesday and Tuesday night. Subsequently, above normal rain chances will be kept for the first half of next week. Due to additional cloudiness and some heavy downpours, high temperatures will average from the upper 80s to lower 90s with overnight lows from the mid 70s to the lower 80s. && .LONG TERM...(Wednesday through Saturday) With the western Atlantic ridge, weakening and sagging southward from the Florida peninsula and into the Straits of Florida, a slackening and a predominate southerly flow seems likely. With plenty of moisture and the light to gentle winds, mesoscale forcing in the form of wet cloud line genesis and boundaries emanating off our large surrounding land masses will prompt middle of the road pops. See no reason to stray from highs in the lower 90s with lows in the lower 80s. && .MARINE... Outside of showers, thunderstorms and outflow boundaries light to gentle east winds will slowly increase tonight but especially Sunday afternoon and night when a Small Craft Advisory/Exercise Caution headline will likely be needed for most Keys coastal waters. && .AVIATION... .Cloud lines along the Florida Keys warranted an initial vicinity shower mention for Key West, otherwise VFR is expected to prevail through the evening. Increasing chances for showers and thunderstorms overnight into early Sunday have resulted in elevated vicinity shower and eventual thunder for both Marathon and Key West from roughly midnight through 18Z Sunday. As timing becomes more defined, some temporary IFR visibilities in showers and thunderstorms may be introduced. Surface winds for the remainder of the day will be mainly northeast 5 to 10 knots, eventually becoming east early Sunday and increasing closer to 10 knots. AVIATION... && .CLIMATE... In 1929, the daily record low temperature of 72F was last recorded in Key West. Temperature records have been kept since 1872. && .PRELIMINARY POINT TEMPS/POPS... Key West 81 89 85 90 / 50 70 30 40 Marathon 81 92 85 93 / 50 70 30 40 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...APA Aviation/Nowcasts....Rizzo Data Collection......DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 19, 5:39 AM EDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 539 AM EDT Sat Aug 19 2017 FLZ076>078-GMZ031>035-042>044-052>055-072>075-201000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 539 AM EDT Sat Aug 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms will impact the Florida Keys, as well as nearshore and offshore waters surrounding the island chain today and tonight. The primary thunderstorm hazards are wind gusts near 40 mph and cloud to surface lightning strikes. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered thunderstorms are possible along the Florida Keys, as well as over nearshore and offshore waters adjacent to the island chain Sunday. The primary thunderstorm hazards will be wind gusts near 40 mph, locally heavy rainfall, and cloud to surface lightning strikes. Isolated thunderstorms are possible along the Florida Keys, as well as over nearshore and offshore waters surrounding the island chain Sunday night through Friday. The primary thunderstorm hazard will be cloud to surface lightning strikes. A Small Craft Advisory may be required for the coastal waters of the Florida Straits Sunday night. A Small Craft Advisory may be required for all Keys coastal waters Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. BS
In the hours before
Special weather statement, Aug 19, 8:38 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Key West FL 838 PM EDT SAT AUG 19 2017 FLZ078-200115- Monroe Lower Keys FL- 838 PM EDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL 915 PM EDT... At 838 PM EDT, National Weather Service Meteorologists detected a strong thunderstorm over Key West, moving west at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Key West, Fleming Key, Key Haven and Sunset Key. This includes US 1 between mile markers 0 and 5. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Key West. && LAT...LON 2461 8173 2455 8173 2452 8182 2459 8182 TIME...MOT...LOC 0038Z 096DEG 14KT 2457 8178 KN
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:34 PM EDT | Special Marine Warning | KEY | 56 min | |
| Aug 19, 9:01 PM EDT | Special Marine Warning | KEY | 59 min | |
| Aug 20, 4:32 PM EDT | Small Craft Advisory | KEY | 18 hr | |
| Aug 20, 6:33 PM EDT | Special Marine Warning | KEY | 27 min |
Nearby
Special Weather Statements in Florida, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.